Highlights from

WCD 2019

World Congress of Dermatology

Milan 10-15 June 2019

Statin use elevates risk of atopic dermatitis

A cohort study showed that patients taking statins are at a significant higher risk to develop atopic dermatitis compared with individuals not taking these medications [1]. As statins are frequently prescribed for the elderly, dermatologists should be aware of this association.

Statins are widely prescribed to patients with lipid disorders or heart disease due to their proven cardioprotective efficacy. They inhibit hepatic cholesterol synthesis and increase hepatic cholesterol uptake. In addition, they have immune-modulating effects [2], which may interfere with eczema or atopic eczema. Although studies have reported on statin-induced dermatologic complications, the frequency of eczema has not been assessed previously [3,4].

Dr Kevin Cheung (University of Iowa, USA) and colleagues derived data from medical records of patients admitted to the University of Iowa hospitals and Clinics. In this retrospective analysis, patients with heart disease who were taking a statin before 2012 were compared with patients with heart disease who had never been prescribed a statin. In both groups, the development of eczema/atopic dermatitis was assessed over a time period of 6 years. Data were stratified by various factors including gender, age, weight, BMI, alcohol consumption, and smoking status.

Patients taking statins had an incidence of eczema of 6.77% compared with 1.68% in those not taking statins (P<0.001). This translated in a more than 4-fold elevated relative risk of developing eczema in statin users. Male patients had a higher risk for eczema compared with female patients. There was also a higher incidence in eczema in non-Caucasians compared with Caucasians. Patients in the age group >60 years even had a 7- times higher relative risk to develop eczema compared with patients in this age group that did not take statins.

The authors plan to examine this association further in a prospective trial and to assess whether there are differences in the intake of different statins with respect to development of eczema.

  1. Cheung K, et al. A retrospective study on the incidence of eczema and use of statins. Poster presented at the World Congress of Dermatology 2019, 10-15 June, Milan, Italy.
  2. Arnaud C, et al. Current Drug Targets 2005;39:491-6.
  3. Salna MP, Singer HM, Dana AN. Pravastatin-Induced Eczematous Eruption Mimicking Psoriasis. Case Rep Dermatol Med 2017;3418204.
  4. Pedersen TR, et al. Safety and tolerability of cholesterol lowering with simvastatin during 5 years in the Scandinavian Simvastatin Survival Study. Arch Intern Med 1996;156:2085-92.

The content and interpretation of these conference highlights are the views and comments of the speakers/authors.